Acetaminophen is one of the most popular pain relievers on the market. But what many people don’t realize is that it comes with some serious risks.
Acetaminophen is the active ingredient in popular over-the-counter (OTC) pain relievers like Tylenol and Excedrin, as well as in many prescription medications. It’s also found in some cold and flu medications.
Acetaminophen is generally safe when used as directed. But taking too much of it can lead to serious health problems. In fact, acetaminophen is the leading cause of liver failure in the U.S.
Most people don’t think twice about taking an OTC pain reliever for a headache or muscle ache. But it’s important to be aware of the risks. Here’s what you need to know about the potential dangers of acetaminophen.
What are the risks of taking too much acetaminophen?
Acetaminophen is safe when used as directed. But taking too much of it can lead to liver damage.
The liver is the organ that breaks down acetaminophen. But it can only do so much. When you take too much acetaminophen, it overwheltes the liver and can cause serious health problems.
Acetaminophen is the leading cause of liver failure in the U.S. It’s also the leading cause of acute liver failure, which is when the liver suddenly stops working.
Liver failure can occur within a few days of taking too much acetaminophen. And it can be fatal.
In 2016, the U.S. Food and Drug Administration (FDA) strengthened its warnings about the risks of taking too much acetaminophen. The agency advised that people should not take more than 4000 milligrams (mg) of acetaminophen per day. That’s the equivalent of 8 Extra Strength Tylenol pills.
The FDA also advised people to check the labels of all the medications they take. That’s because many prescription and OTC drugs contain acetaminophen. Taking more than one medication that contains acetaminophen can increase your risk of liver damage.
What are the symptoms of liver damage?
Liver damage from acetaminophen is usually not apparent until it’s too late. That’s why it’s important to be aware of the signs and symptoms of liver damage.
The most common symptom of liver damage is yellowing of the skin and whites of the eyes, called jaundice. Other symptoms include:
- loss of appetite
- pain in the upper right side of the abdomen
If you experience any of these symptoms after taking acetaminophen, call your doctor right away.
How can I prevent liver damage from acetaminophen?
The best way to prevent liver damage from acetaminophen is to take it as directed. Don’t take more than the recommended amount.
Check the labels of all the medications you take. That includes prescription drugs, OTC drugs, and herbal supplements. Many products contain acetaminophen. Taking more than one can increase your risk of liver damage.
If you’re not sure how much acetaminophen you’re taking, ask your doctor or pharmacist. They can help you figure out the total amount you’re getting from all sources.
If you take prescription drugs that contain acetaminophen, be sure to follow your doctor’s instructions. Don’t take more than the recommended amount.
If you have liver disease, you’re at increased risk of liver damage from acetaminophen. If you have liver disease, talk to your doctor before taking any medications that contain acetaminophen.
If you drink alcohol, you’re also at increased risk of liver damage from acetaminophen. If you drink alcohol, don’t take any medications that contain acetaminophen.
If you have questions about the risks of taking acetaminophen, talk to your doctor or pharmacist.